Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 221, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 7, 2009, 10:16 PM MDT for Cherry County, Grant County, Nebraska. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2009, 10:16 PM MDT (04:16 UTC)
- Expired
- Jul 7, 2009, 11:15 PM MDT
- In force
- 59 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
Counties Cherry County, NE, Grant County, NE
The radar
The North Platte radar (KLNX), 111 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 10:30 PM MDT | TSTM WND GST 60 | 6 N Hyannis, NE | THE PUBLIC REPORTED STRONG WIND GUSTS FROM THE THUNDERSTORM CAUSING DAMAGE TO TREE LIMBS. |
| Jul 7, 10:30 PM MDT | HAIL 1 | 6 N Hyannis, NE | THE PUBLIC REPORTED HAIL UP TO THE SIZE OF QUARTERS WITH VERY STRONG WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1377 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 2107 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLBF 080416
SVRLBF
NEC031-075-080515-
/O.NEW.KLBF.SV.W.0221.090708T0416Z-090708T0515Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1016 PM MDT TUE JUL 7 2009
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...
GRANT COUNTY IN WEST CENTRAL NEBRASKA...
* UNTIL 1115 PM MDT
* AT 1015 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
ASHBY...OR 32 MILES NORTH OF ARTHUR...AND MOVING EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HYANNIS BY 1035 PM MDT...
8 MILES NORTH OF PRATT LAKE BY 1055 PM MDT...
WHITMAN BY 1110 PM MDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 4201 10201 4208 10201 4209 10203 4234 10204
4234 10203 4223 10144 4175 10145 4182 10204
4200 10204
TIME...MOT...LOC 0416Z 268DEG 16KT 4201 10188
$$
KAR1 follow-up statement
000
WWUS53 KLBF 080440
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1040 PM MDT TUE JUL 7 2009
NEC031-075-080515-
/O.CON.KLBF.SV.W.0221.000000T0000Z-090708T0515Z/
GRANT NE-CHERRY NE-
1040 PM MDT TUE JUL 7 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM MDT
FOR SOUTHWESTERN CHERRY AND GRANT COUNTIES...
AT 1037 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR HYANNIS...OR 29 MILES NORTH OF ARTHUR...MOVING EAST AT
20 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
6 MILES NORTH OF PRATT LAKE BY 1055 PM MDT...
WHITMAN BY 1105 PM MDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS CAPABLE OF PRODUCING WIDESPREAD WIND DAMAGE. THIS IS
A DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS
&&
LAT...LON 4201 10201 4208 10201 4209 10203 4234 10204
4223 10144 4175 10146 4181 10188 4200 10204
TIME...MOT...LOC 0439Z 272DEG 18KT 4199 10171
$$
KARWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 1:55 PM MDT, 8 hours 21 minutes earlier.
Area forecast discussion, Jul 7, 1:55 PM MDT, 8 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 255 PM CDT TUE JUL 7 2009 .DISCUSSION... THE SEVERE WEATHER SITUATION IS SLOWLY EVOLVING THIS AFTN ACROSS ERN SD. A SFC LOW IS EXPECTED TO DROP DUE SOUTH THROUGH WRN NEB THIS AFTN AND EVENING POOLING MOISTURE AND INSTABILITY ALONG AN INVERTED TROF. THE SMART GUESS FOR SUPER CELL INITIATION AND PROPAGATION IS ACROSS SCNTL SD LATE THIS AFTN VCNTY KICR. STRONG LINEAR SHEAR ALOFT AND HELP FROM THE NAM12 AND RUC MODELS SUGGEST A LARGE SINGLE CELL OR COMPACT CLUSTER OF STRONG TO SEVERE STORMS WILL FORM AND DROP DUE SOUTH ALONG HIGHWAY 183...BUT PERHAPS FARTHER EAST ALONG 283 OR FARTHER WEST ALONG HIGHWAY 83 DEPENDING ON THE INSTABILITY GRADIENT WHICH IS YET TO FORM. AS INDICATED BY SPC VERY LARGE HAIL COULD OCCUR IF THE DEVELOPMENT REALLY GETS GOING. OTHER MORE ISOLATED STRONG STORMS COULD FORM FARTHER WEST IN A DEEPER MIXED LAYER ACROSS WRN NEB AS A WEAK COLD FRONT DRIFTS SOUTH. FOR WEDNESDAY...THE COLD FRONT WILL QUICKLY LIFT BACK NORTH INTO THE DAKOTAS. CAPE IS EXPECTED TO SOAR BUT A VERY STRONG CAP WILL BE IN PLACE. THE NAM SUGGESTED AN ISOLATED THUNDERSTORM COULD FROM OFF THE BLACK HILLS AND MOVE TOWARD OR INTO NORTHERN NEBRASKA LATE IN THE DAY. IT IS ALSO POSSIBLE REMNANTS OF A MCS ACROSS THE NRN PLAINS COULD DRIFT THROUGH NRN NEBRASKA WEDNESDAY MORNING OR LATE WEDNESDAY NIGHT. A COLD FRONT WILL ALSO BE MOVING SOUTH THROUGH THE FCST AREA AFTER MIDNIGHT. SO BASICALLY A THUNDERSTORM COULD FROM AT ANY TIME IF THE CAP WEAKENS SUFFICIENTLY WHICH IS MOST LIKELY ACROSS NRN NEB. THURSDAY...A COLD FRONT SWEEPS INTO KS. PRODUCING MOSTLY SUNNY SKIES AND SLIGHTLY COOLER WEATHER. FRIDAY...THE FRONT IS EXPECTED TO LIFT NORTH INTO SRN NEB. NRN NEB MAY BE BRUSHED BY THE REMNANTS OF A MCS MOVING THROUGH SD. OTHERWISE ISOLATED THUNDERSTORMS COULD DEVELOP FRIDAY NIGHT ACROSS WRN AND SRN NEB AS A DISTURBANCE MOVES THROUGH SRN WY AND COLO. SATURDAY AND SUNDAY...HIGH CAPE WILL CONTINUE ACROSS WRN AND SRN PTNS OF THE FCST AREA AS A STATIONARY FRONT LIFTS SLOWLY NORTH. WINDS ALOFT WILL REMAIN QUITE STRONG AND THE GFS AND ECMWF ARE FAIRLY CLOSE WITH THE FRONTAL POSITION. ANY DISTURBANCES WHICH MOVE OUT OF WY COULD PRODUCE ISOLATED THUNDERSTORMS. MONDAY AND TUESDAY...A WARM FRONT WILL LIFT NORTH MONDAY PROVIDING FOCUS FOR ISOLATED THUNDERSTORM DEVELOPMENT AND A COLD FRONT TO FOLLOW MONDAY NIGHT LEAVING TUESDAY SLIGHTLY COOLER BUT DRY. TEMPERATURES ARE A BLEND OF THE NAM AND GUIDANCE THROUGH FRIDAY. HPC PROVIDED TEMPERATURES FOR THE EXTENDED FCST. THE ECMWF IS COOLER THAN THE GFS. HPC PREFERRED THE WARMER GFS. THUS THERE IS A CHANCE MAX TEMPERATURES MAY HAVE TO BE MARKED DOWN A CATEGORY OR TWO. LESS THAN AN INCH OF RAIN IS EXPECTED DURING THE NEXT 7 DAYS. ALL MODELS FOCUS THE HEAVIEST RAIN ACROSS THE DAKOTAS AND THE UPPER MIDWEST. && .AVIATION... THUNDERSTORM CHANCES NEAR AND EAST OF KVTN AND KLBF ARE THE PRIMARY AVIATION CONCERN. THE ATMOSPHERE OVER CENTRAL NEBRASKA WILL BE VERY UNSTABLE THIS AFTERNOON AND EVENING AND THUNDERSTORMS ARE IN BOTH AFOREMENTIONED TAF SITES. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE NEAR AND EAST OF KVTN ACROSS NORTH CENTRAL NEBRASKA AND THIS IS REFLECTED IN THE KVTN TAF. OUTSIDE OF THUNDERSTORMS AND AFTER 6Z TONIGHT...VFR CONDITIONS ARE EXPECTED. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && CDC/HIRSCH
Hazardous weather outlook, Jul 7, 7:03 PM MDT, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORTH PLATTE NE 803 PM CDT TUE JUL 7 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-090115- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 803 PM CDT TUE JUL 7 2009 /703 PM MDT TUE JUL 7 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THERE REMAINS A CHANCE OF THUNDERSTORMS THIS EVENING...ACROSS NORTH CENTRAL NEBRASKA. ANY STORMS WHICH DEVELOP COULD CONTAIN GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE POSSIBLE ARE AGAIN POSSIBLE ON WEDNESDAY NIGHT AND AGAIN FRIDAY NIGHT THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE KAR
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 10:57 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Grant, Hooker | 63 min |
| Jul 7, 11:37 PM MDT | Severe Thunderstorm Warning | LBF | Logan, McPherson, Thomas | 53 min |
| Jul 8, 1:54 AM MDT | Severe Thunderstorm Warning | LBF | Custer | 51 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.